Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS Aberdeen, SD

August 29, 2004Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 29, 2004, 7:14 PM CDT for Traverse County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2004, 7:14 PM CDT (00:14 UTC)
Expired
Aug 29, 2004, 8:00 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2497 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:20 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 29, 3:20 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SUN AUG 29 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
BIG CONCERN FOR THIS PACKAGE CENTERS ON VERY NEAR TERM.  CURRENT
SURFACE ANALYSIS WOULD PUT WEAK COLD FRONT JUST PAST ABERDEEN AND
THEN SLANTING SOUTHWEST TO NEAR CHAMBERLAIN.  LATEST VISIBLE
SATELLITE PICTURE SHOWS CUMULUS CLOUDS FORMING FROM THE FRONTAL
BOUNDARY WEST.  FARTHER EAST IN THE BETTER DEFINED WARM SECTOR
LIGHTNING IS STARTING TO BE DETECTED.  SOME LIGHTNING IS ALSO NOTED
IN NORTH DAKOTA ASSOCIATED WITH THE WEAK COLD FRONT.  AN ETA80
SOUNDING MODIFIED FOR CURRENT DEWPOINT SHOWS PMAX CAPE VALUES AROUND
900 J/KG WITH NO CONVECTIVE INHIBITION.  GOOD SPEED SHEAR NOTED IN
LOWER LEVELS.  SHEAR SHOULD BE SUFFICIENT TO PRODUCE ORGANIZED
CONVECTION.  WILL CARRY CHANCE CATEGORY POPS INTO THIS EVENING FOR
SEVERAL HOURS.  WILL NOT MENTION SEVERE IN ZONES.  IF STORMS BECOME
SEVERE WILL UPDATE POPS DURATION AND INTENSITY AT THAT TIME.
WEAK HIGH BUILDS ACROSS THE REGION BEHIND FRONT KEEPING THINGS
SLIGHTLY COOLER.  NEXT QUESTION COMES UP MONDAY NIGHT FOR
THUNDERSTORMS ASSOCIATED WITH SURFACE LOW AND WEAK UPPER WAVE.
STILL CAN NOT FIND MUCH MOISTURE TO WORK WITH AND WOULD LIKE TO SEE
A LITTLE STRONGER WAVE.  FOR THIS FORECAST HAVE LEFT OUT MENTION OF
ANY WEATHER BUT AM DOING SOME FENCE SITTING WITH THIS.  MAY HAVE TO
PUT WEATHER BACK IN GRIDS FOR THIS LATER.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS CONTINUE TREND OF SPEEDING UP SYSTEM PROGGED TO MOVE THROUGH
THE REGION TOWARD THE END OF NEXT WEEK. LATEST CANADIAN/DGEX/GFS
SHOWING FRONTAL BOUNDARY TO NEAR THE CWA THURSDAY AFTERNOON AND
SLIDE CONTINUE EASTWARD INTO FRIDAY. BEST CHANCE FOR PRECIPITATION
COMING THURSDAY NIGHT WITH FRONTAL BOUNDARY STRETCHING ACROSS CWA
FROM NE TO SW. SYSTEM TO SLIDE EAST FRIDAY INTO FRIDAY NIGHT...SO
HAVE REMOVED POPS ACROSS THE EASTERN CWA FRIDAY NIGHT. HOWEVER WITH
ANOTHER WEAK SHORTWAVE PUSHING INTO THE REGION FRIDAY NIGHT...HAVE
LEFT MENTION OF PRECIP FRIDAY NIGHT ACROSS THE WESTERN HALF OF THE
CWA. KEPT TEMPERATURES SIMILAR TO THE PREVIOUS FORECAST...WHICH
HOVER NEAR AVERAGE FOR LATE AUGUST TO SLIGHTLY BELOW. WITH COOLER
AIR ALOFT AND CLOUDINESS EXPECT TEMPS IN THE LOWER 70S TO AROUND 80
ACROSS THE CWA FOR NEXT WEEKEND.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/ALBRECHT
Hazardous weather outlook, Aug 29, 5:21 AM CDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT SUN AUG 29 2004

MNZ039-046-SDZ007-008-011-019>023-301016-
BIG STONE-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
TRAVERSE-
521 AM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER AN UPPER LEVEL DISTURBANCE BRINGS SHOWERS AND ISOLATED
THUNDERSTORMS TO THE AREA THIS MORNING...A SURFACE TROUGH OF LOW
PRESSURE WILL PASS THROUGH THIS AFTERNOON. ANY THUNDERSTORMS THAT DO
DEVELOP THIS AFTERNOON WILL LIKELY BECOME ORGANIZED. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE GREATEST CHANCE FOR SEVERE
STORMS BIG STONE AND TRAVERSE COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SDZ003>006-009-010-015>018-033>037-045-048-051-301016-
BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH-
521 AM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.